Alert archive / Oregon / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Sep 12, 2011, 5:09 PM PDT for Klamath County, Oregon. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2011, 5:09 PM PDT (00:09 UTC)
- Expired
- Sep 12, 2011, 5:44 PM PDT
- In force
- 35 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 5:30 PM PDT | HAIL 0.25 | 4 N Keno, OR | ALSO RECEIVED 0.25 INCHES OF RAIN AND A WIND GUST TO 23 MPH. |
| Sep 12, 5:30 PM PDT | HAIL 0.88 | 2 Wnw Keno, OR | HAIL COVERS THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3837 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WUUS56 KMFR 130009 SVRMFR ORC035-130045- /O.NEW.KMFR.SV.W.0009.110913T0009Z-110913T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 509 PM PDT MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... THIS INCLUDES THE CITY OF KLAMATH FALLS... * UNTIL 545 PM PDT * AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR KENO...OR 10 MILES WEST OF KLAMATH FALLS... AND MOVING SOUTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WORDEN AND MIDLAND AS WELL AS OREGON STATE ROUTE 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4220 12168 4201 12184 4218 12212 4233 12199 TIME...MOT...LOC 0008Z 303DEG 7KT 4220 12195 $$ MAW
1 follow-up statement
985 WWUS56 KMFR 130044 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 544 PM PDT MON SEP 12 2011 ORC035-130052- /O.CAN.KMFR.SV.W.0009.000000T0000Z-110913T0045Z/ KLAMATH OR- 544 PM PDT MON SEP 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. OCCASIONAL LIGHTNING WILL STILL OCCUR WITH THIS STORM ALONG WITH HAIL AND GUSTY WINDS. LAT...LON 4220 12168 4201 12184 4218 12212 4233 12199 TIME...MOT...LOC 0042Z 016DEG 15KT 4209 12200 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:50 PM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 12, 2:50 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT MON SEP 12 2011
.DISCUSSION...THE ATMOSPHERE IS GETTING PRIMED FOR ISOLATED TO
SCATTERED STORM DEVELOPMENT THIS AFTERNOON. CURRENT VIS IMAGE SHOWS
CUMULUS BUILD UPS ALONG AND EAST OF THE CASCADES AND EASTERN
SISKIYOU AND MODOC COUNTY WITH A FEW LIGHTNING STRIKES SHOWING UP
SOUTH OF CRATER LAKE IN THE PAST HOUR. RADAR IS ALSO SHOWING RETURNS
WITH CELLS DEVELOPING IN EASTERN KLAMATH COUNTY. THE TREND WILL BE
SIMILAR TO YESTERDAY WITH ISOLATED TO SCATTERED STORMS INCREASING AS
THE AFTERNOON PROGRESSES. A FEW OF THESE STORMS COULD BE MODERATE TO
STRONG WITH GUSTY WINDS AND SMALL HAIL BETWEEN 4 AND 7 PM PST.
STORMS THAT DEVELOP ARE EXPECTED TO MOVE FROM NORTHEAST TO
SOUTHWEST.
AS WE LOSE DAYTIME HEATING...THUNDERSTORMS WILL FIZZLE OUT BETWEEN 7
AND 9 PM PDT FOLLOWED BY A FEW LEFTOVER SHOWERS OVERNIGHT IN
SISKIYOU...MODOC AND SOUTHERN LAKE AND KLAMATH COUNTY.
THE UPPER LOW PARTLY RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT TODAY
REMAINS FACTOR FOR STORMS TUESDAY. HOWEVER THE FOCUS FOR
THUNDERSTORMS SHIFTS SOUTHEAST AND FOR THE MOST PART SHOULD BE
ISOLATED...EXCEPT FOR MODOC AND SOUTHEAST SISKIYOU AND LAKE COUNTY
WHERE SCATTERED STORMS ARE POSSIBLE.
THE MODELS SHOW THE UPPER LOW FINALLY MOVING EAST INTO NORTHWEST
ARIZONA WEDNESDAY...BUT THE NAM AND TO A LESSER EXTENT THE GFS
SUGGEST ISOLATED STORMS COULD DEVELOP OVER THE SIERRAS AND UP INTO
NORTHERN CAL IN THE AFTERNOON WITH MARGINAL INSTABILITY. SO DECIDED
TO ADD ISOLATED STORMS TO THE WARNERS AND EAST OF MOUNT SHASTA IN
THE AFTERNOON.
THE EC AND GFS ARE IN SIMILAR AGREEMENT IN BRINGING AN UPPER LEVEL
TROUGH TOWARDS SOUTHWEST OREGON THURSDAY AFTERNOON. THE PAST FEW
MODEL RUNS HAVE SHOWN QPF BREAKING OUT AHEAD OF THE UPPER TROUGH.
EARLIER FORECAST HAVE KEPT IT DRY...BUT GIVEN THE TIMING OF THE
TROUGH AND COOL POOL ALOFT MOVING IN DURING MAX HEATING...WE COULD
SEE A FEW ISOLATED STORMS BREAK OUT ALONG AND EAST OF THE CASCADES
IN THE AFTERNOON...SO HAVE DECIDED TO GO WITH A SLIGHT CHANCE
MENTION IN THOSE AREAS. HOWEVER OF BIGGER CONCERN FOR OUR FIRE
WEATHER PARTNERS THURSDAY AFTERNOON AND NIGHT WILL BE INCREASING
WINDS ALONG AND EAST OF THE CASCADES.
THE UPPER TROUGH MOVES EAST OF THE CWA FRIDAY WITH A DRY WEST TO
NORTHWEST FLOW ALOFT SETTING UP FOR THE WEEKEND WITH TEMPERATURES
NEAR NORMAL FOR THIS TIME OF THE YEAR. THE GFS SUGGEST A STRONG
UPPER RIDGE BUILDING INTO SOUTHWEST OREGON EARLY NEXT WEEK. THE EC
ALSO SHOWS A RIDGE...BUT NOT AS STRONG AS THE GFS. AT ANY RATE IT
LOOKS LIKE TEMPERATURES COULD BE ON THE INCREASE WITH ABOVE NORMAL
READINGS AGAIN A WEEK FROM TODAY.
&&
.AVIATION...THE MARINE STRATUS CONTINUES TO HANG ALONG THE COAST AND
IS NOT EXPECTED TO CHANGE MUCH FOR THE REST OF THE AFTERNOON. MVFR
CIGS CONTINUE AT COOS BAY THROUGH EARLY THIS EVENING...THEN CIGS
ARE EXPECTED TO LOWER TO IFR BETWEEN 2 AND 3Z AND CONTINUE
OVERNIGHT. VIS WILL ALSO LOWER AFTER 6Z AND LAST INTO TUESDAY
MORNING. ELSEWHERE...VFR CONDITIONS CONTINUE...BUT TOWERING
CUMULUS ARE DEVELOPING ALONG AND EAST OF THE CASCADES WITH
ISOLATED STORMS. SO THE MAIN CONCERN THROUGH 4 Z WILL BE POTENTIAL
FOR TURBULENCE AND GUSTY OUTFLOW WINDS AND SMALL HAIL IN THE
VICINITY OF THUNDERSTORMS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ025-027>031.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ083>085.
PZ...NONE.
PETRUCELLIHazardous weather outlook, Sep 12, 12:14 PM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1214 PM PDT MON SEP 12 2011 CAZ284-285-ORZ624-625-130600- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1214 PM PDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR. .DAY ONE...THIS AFTERNOON AND TONIGHT RED FLAG WARNING IN EFFECT TO 11 PM PDT FOR LIGHTNING WITH INSUFFICIENT MOISTURE. SEE FIRE WEATHER PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
In the hours before
Local storm report, Sep 12, 12:21 PM PDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST MERRILL 42.03N 121.60W
09/11/2011 E40.00 MPH KLAMATH OR PUBLIC
WINDS GUSTING TO 40 MPH WITH HEAVY PONDING OF WATER ON
ROADWAYS AROUND 5 PM SUNDAY EVENING.
&&
WOODHEADLocal storm report, Sep 12, 4:53 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
453 PM PDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 E KLAMATH FALLS 42.23N 121.72W
09/12/2011 E30.00 MPH KLAMATH OR TRAINED SPOTTER
WIND GUSTS AROUND 30 MPH WITH OCCASIONAL LIGHTNING.
&&
WOODHEADSpecial weather statement, Sep 12, 4:56 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 456 PM PDT MON SEP 12 2011 CAZ083-085-130030- MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA- 456 PM PDT MON SEP 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MODOC AND EXTREME SOUTHEASTERN SISKIYOU COUNTIES UNTIL 530 PM PDT... AT 449 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF DAY...OR 23 MILES NORTHWEST OF BIEBER...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SISKIYOU AND SOUTHWESTERN MODOC COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4119 12124 4125 12154 4153 12140 4148 12115 TIME...MOT...LOC 2356Z 021DEG 10KT 4140 12134
Special weather statement, Sep 12, 5:02 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 502 PM PDT MON SEP 12 2011 ORZ028-029-130030- KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR- 502 PM PDT MON SEP 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH COUNTY UNTIL 530 PM PDT... AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF KENO...OR 12 MILES WEST OF KLAMATH FALLS...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...KENO...WORDEN AND MIDLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4202 12177 4203 12215 4244 12222 4250 12195 TIME...MOT...LOC 0002Z 342DEG 11KT 4220 12199
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:02 PM PDT | Special Weather Statement | MFR | Klamath | 28 min |
| Sep 13, 2:16 PM PDT | Small Craft Advisory for Winds | MFR | 33 hr | |
| Sep 13, 2:16 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 33 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.